Cold/Wind Chill, Midland
- When
- January 29, 6:00 PM EST to January 31, 12:00 PM EST
- Where
- Midland forecast zone
- Reported by
- ASOS
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
An arctic air outbreak into the Midwest at the end of January 2019 brought extreme low temperatures and dangerous wind chills for several days. Numerous low temperature records were set across the area.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
An arctic air outbreak into the Midwest at the end of January 2019 brought extreme low temperatures and dangerous wind chills for several days. Numerous low temperature records were set across the area. The arctic front moved through Southeast Michigan on Tuesday, January 29 and temperatures fell to below zero by early Wednesday morning. In fact, the high temperatures for Wednesday in Detroit and Flint were recorded at midnight as temps remained below zero all day into Thursday. Detroit spent 36 consecutive hours below 0 - this was the longest such streak since Jan. 1994 (66 hours). Flint also spent 36 hours below 0. A tightened pressure gradient over the region and excellent mixing led to winds gusting over 35 mph at times from Tuesday night through Wednesday evening. The result was wind chills near or below -35 for numerous hours. Two deaths were attributed to the cold in Wayne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jan 29, 4:14 PM EST, 1 hour 46 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
414 PM EST Tue Jan 29 2019
.DISCUSSION...
The leading edge of the upper level Polar Low is now encompassing
all of Southeast Michigan this afternoon with -20 to -25 C 850mb
temperatures pushing across the forecast area. Impressive little
surface hydrostatic response to the crisp lead edge of embedded
Potential vorticity anomaly that punched upward into Southeast
Michigan this morning. Observed an arc of shallow convective snow
showers with visibilities of less than 1/2SM and southwest winds of
around 30 knots. The mixed flow has continued right through the
afternoon with widespread winds of 25 to 30 knots continuing this
afternoon. Snow activity behaved as expected through 2 PM with
subsidence taking over midday behind the direct CVA push.
Rest of this afternoon and tonight...Satellite and radar trends
support this subsidence weakening as convective clouds and snow
shower bands are aggressively expanding eastward the past hour. In
fact, already observing the lead edge push back into Shiawassee
County as LAN and RNP are reporting visibilities of less than 1/2
SM. The expansion of the lake effect is in response to diurnal
heating. Just an outstanding setup for the lake effect machine
tonight with sfc-850mb delta Ts of approximately 30C and 0-0.5km
theta e lapse rates of 10 to 12 K/km.
The first question out of the gate has been what sort of banding
mode can we expect this far eastward for this evening and tonight.
One thing easily noted in the forecast sounding is how well and how
deeply mixed the near surface will remain. Thus, not expecting an
inversion which would provide a differential radiational cooling
boundary and localized focus for a single dominant band. Earlier
runs of the 12km NAM seemed to be contaminated by this, particularly
with the northern edge. Hi res datasets including the HRRR 1km
Icicle nest and even HREF Ensemble output has been suggesting a
definitive southern edge to the banding with little in the way of
lake effect over extreme southern Lake Michigan basin. This has not
been the case with shallow boundary layer convection extending
upstream back through Chicago and the activity that has developed
over northern Indiana. The importance here is that the expectation
is for a clean multiband lake effect that extends eastward into
Southeast Michigan. Consensus of mean boundary layer wind
trajectories supports a greater convergence of the multi bands up
near the I 69 corridor through the early evening before relaxing
more to broader west to east orientation that impacts both the I 96
and I 69 corridor.
The second question surrounding lake effect snow potential tonight
centers on microphysics. The big thing one notices on these
soundings is just how far to the left the skew T is given the
arctic/historically cold air mass. Little forecaster experience with
these cold of soundings but already losing any shot at the DGZ by
03Z with the surface colder than -15C. The other thing to note is
just how high cig heights have already been at upwards of 3.0 kft
agl. This just signifies how little shot the environment will have
at absolute moisture with ambient temperatures of -25C at the cloud
base this evening. With this in mind and forecasted mixing ratios of
less than 1 g/kg throughout the entire depth of the atmosphere,
expectations are for nothing but columns and plates for tonight.
Thus, expecting snow ratios to be severely compromised and went with
a straight 10:1 for snow ratios.
With a snow consistency of sugar and mixed flow persisting, blowing
snow becomes a concern. Given the favorable lake effect snow in the
aforementioned corridors and winds of 20 to 30 mph tonight, the
decision was made to go with a Winter Weather Advisory for lake
effect snow and blowing snow in effect for Livingston, Oakland,
Shiawasee, and Gennesee counties until 8 AM. Low confidence exists
in snow amounts tonight, but generally went with wording of 1 to 3
inches possible. The snow will prove difficult to measure.
No real surprises with the forecasted temperatures by the models
with today's runs. Thus, earlier forecasts remain valid with regards
to the dangerously cold wind chills tonight through Thursday
morning. In summary, expecting wind chills to range 25 to 40 degrees
below zero both Wednesday and Thursday morning. Interested parties
should refer to earlier forecast discussions for discussion on the
setup for Wind Chils.
Snow shower potential looks qualitatively less on Wednesday given
the noisier look to the lapse rates structures in the soundings.
Differential AVA is expected to become quite strong by the middle of
the morning as the true Absolute vorticity maximum passes the state
to the south. There is a signal within the hi res guidance that
shows lake effect contracting back to the Lake Michigan shoreline
after 12Z Wednesday.
A weak piece of energy moving through northwest flow aloft will
largely pass to the south of lower Michigan Friday, with a few light
snow showers possible close to the Ohio border. One more cold day
will be in store Friday as high temperatures only reach into the
teens, albeit a moderation nevertheless from the frigid midweek
temperatures. Wind chills in the negative teens will continue into
Friday morning, before increasing into the single digits by the end
of the day. High pressure briefly settling over the central Great
Lakes will bring dry weather for Saturday, with developing low-level
southwesterly flow allowing for a noticeable uptick in temperatures
as highs warm into the 30s. Unsettled weather will return for the
latter half of the weekend and into early next week as a sprawling
low pressure system developing over the central Plains slowly lifts
northeast towards the region as a warm front lingers in the vicinity
of lower Michigan. Depending on where the warm front sets up, areas
to the south of the boundary will have the potential to warm into
the 40s Sunday and Monday as snow, possibly with a wintry mix at
the onset, transitions to rain.
&&
.MARINE...
A large polar low pressure system currently centered over the
northern Great Lakes will produce southwest Gales over all marine
waters this evening and tonight as arctic air continues to wrap in
from the Ohio Valley. Gusts to gales will persist on Wednesday, as
winds trend a bit more westerly Wednesday night and begin to slowly
diminish. Wind gusts are expected to peak around 40 knots over
southern lake Huron Wednesday afternoon. Heavy Freezing spray will
be common over the open waters of Lake Huron, along with snow
squalls.
Wind and waves will really drop off by Friday morning as high
pressure slides through the Central Great Lakes. Increasing
southwest flow behind the departing high Friday night will usher in
much warmer air as we head into the weekend. With the increase low
level stability, winds are expected to hold in the 15 to 25 knot
range ahead of a cold front which looks to quickly wash out and
return north as a warm front during the second half of the weekend.
&&
.CLIMATE...
Temperatures next week are forecast to challenge record low high
temperatures and possibly some record lows as well, especially in
Detroit.
RECORD LOW MAXIMUMS
January 30th
DTW... 7 (1951)
FNT... 8 (1951)
MBS... 8 (1951)
January 31st
DTW... 7 (1920)
FNT... 6 (1971)
MBS... 5 (1920)
February 1st
DTW... 4 (1898)
FNT... 7 (1971)
MBS... 5 (1918)
RECORD LOWS
January 30th
DTW... -4 (1951)
FNT... -16 (1951)
MBS... -17 (1951)
January 31st
DTW... -7 (1920)
FNT... -8 (1963)
MBS... -15 (1994)
February 1st
DTW... -7 (1971)
FNT... -18 (1959)
MBS... -16 (1918)
&&
.PREV DISCUSSION...
Issued at 121 PM EST Tue Jan 29 2019
AVIATION...
Advancing polar air and persistent westerly flow has and will
continue to produce lake effect snow showers for the bulk of the
afternoon and evening, mainly for terminals north of the Metro area.
Flow has turned more southwesterly through the late morning and
early afternoon which has allowed a wedge of drier air to advect
north into central lower Michigan. This push of dry air will push in
across the Metro region close to 19Z which will allow a brief period
of VFR conditions, and should act to diminish snow showers. Flow to
turn slightly more westerly by 22Z which will tap back into moisture
across Lake Michigan, marking the return of BKN decks to 3kft and
scattered snow showers for metro terminals. For PTK up to FNT...
Flare up of lake effect snow expected as low level flow holds from
the WSW. An axis of low-level instability will allow for periods of
moderate to heavy snowfall later this afternoon and into the early
morning hours, likely bringing IFR and possibly LIFR conditions to
the terminal with any snow activity. Additionally, several inches of
snowfall accumulation will be possible with tonight's snow activity,
depending on where lake effect snow bands set-up. Confidence is
moderate to high regarding lake effect activity along or between PTK
to FNT, but low on exact location at this time. Additional amendment
will be needed as radar and satellite reveals where snow sets up.
For DTW... Wedge of dry air to bring a stop to snow showers through
the afternoon, however, chance to see lake effect will return in the
evening as low-level flow taps into moisture off of Lake Michigan.
Little to no accumulation expected as strongest lake effect activity
expected to stay north of the Metro terminals. Otherwise, southwest
gusts up to 25-30 knots, tied to mechanical mixing, to persist prior
to sunset. Southwest flow will hold overnight and will aid in
bringing in record cold and extreme wind chills overnight. Moderate
confidence to see scouring out of cloud cover tied with colder air,
with periods of cloud cover tied from lake effect moisture.
DTW THRESHOLD PROBABILITIES...
* High for ceiling 5000 ft or less today, medium Tuesday night into
Wednesday morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Chill Warning until 11 AM EST Thursday for MIZ047>049-053>055-
060>063-068>070-075-076-082-083.
Winter Weather Advisory until 8 AM EST Wednesday for MIZ060-061-068-
069.
Lake Huron...Heavy Freezing Spray Warning until 7 PM EST Thursday for LHZ361>363-
462.
Gale Warning until 4 AM EST Thursday for LHZ361>363-421-422-441>443-
462>464.
Lake St Clair...Gale Warning from 4 AM to 4 PM EST Wednesday for LCZ460.
Michigan waters of Lake Erie...Gale Warning from 4 AM to 4 PM EST Wednesday for LEZ444.
&&
DISCUSSION...CB/IRL
MARINE.......AM
CLIMATE......CB/IRL
AVIATION.....AM
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 421 PM EST Tue Jan 29 2019 MIZ047>049-053>055-062-063-070-075-076-082-083-302130- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Lapeer-St. Clair-Macomb- Washtenaw-Wayne-Lenawee-Monroe- 421 PM EST Tue Jan 29 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight A wind chill warning is in effect. See the forecast for detail. Occasional lake effect snow squalls will develop tonight. The most intense squalls will cause extremely dangerous travel conditions. Light to moderate snow accumulation is possible tonight mainly between the I-96 and I-69 corridors. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A wind chill warning is in effect. See the forecast for detail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-302130- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 421 PM EST Tue Jan 29 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Gale warnings and heavy freezing spray warnings are in effect. See the forecast for detail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gale warnings and heavy freezing spray warnings are in effect. See the forecast for detail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ060-061-068-069-302130- Shiawassee-Genesee-Livingston-Oakland- 421 PM EST Tue Jan 29 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight A wind chill warning is in effect. See the forecast for detail. A winter weather advisory is in effect for lake effect snow and blowing snow. See the forecast for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A wind chill warning is in effect. See the forecast for detail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. CB
Special Weather Statement National Weather Service Detroit/Pontiac MI 1202 PM EST Tue Jan 29 2019 MIZ047>049-053>055-291915- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, and Sandusky 1202 PM EST Tue Jan 29 2019 ...CAUTIOUS TRAVEL IS ADVISED FOR SLIPPERY ROADWAYS AND REDUCED VISIBILITIES THROUGH NOON... WEATHER... * A band of lake effect snow will impact portions of Southeast Michigan early this afternoon for the Tri Cities and northern Thumb region. * A dusting of snow can be expected for areas impacted. * Southwest winds around 20 mph with gusts to 30 mph. * Air temperatures will range between 11 and 17 degrees. IMPACTS... * Very cold temperatures may lead to slippery roads particularly on bridges, exit ramps and overpasses. * The band of moderate snow will cause reductions of visibility to less than one mile. There may be rapid fluctuations of visibility. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * The combination of Moderate Snow and cold temperatures will result in localized slippery conditions and variable traffic rates throughout the county. Motorists are urged to use caution and account for the variable driving conditions by allowing extra time. * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP CB
Special Weather Statement National Weather Service Detroit/Pontiac MI 240 PM EST Tue Jan 29 2019 MIZ047-048-053-054-060>062-292145- Midland-Bay-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer- Including the cities of Midland, Bay City, Saginaw, Caro, Owosso, Flint, and Lapeer 240 PM EST Tue Jan 29 2019 ...CAUTIOUS TRAVEL IS ADVISED FOR SLIPPERY ROADWAYS AND REDUCED VISIBILITIES THIS AFTERNOON... WEATHER... * Lake effect snow showers to impact portions of Southeast Michigan this afternoon for the Tri-Cities down to Flint and into the Thumb. * Accumulation less than a half-inch expected for impacted areas. * Brief reductions to visibility down to a half-mile or less will be possible with stronger snow showers * Southwest winds around 20 mph with gusts to 30 mph. IMPACTS... * Accumulating snow may lead to slippery roads particularly on bridges, exit ramps and overpasses. * Quick bursts of stronger snow showers will cause brief reductions of visibility to a half-mile or less. There may be rapid fluctuations of visibility. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * The combination of Moderate Snow and cold temperatures will result in localized slippery conditions and variable traffic rates throughout the county. Motorists are urged to use caution and account for the variable driving conditions by allowing extra time. * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP AM
Special Weather Statement National Weather Service Detroit/Pontiac MI 428 PM EST Tue Jan 29 2019 MIZ047>049-053>055-060>062-292330- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, and Lapeer 428 PM EST Tue Jan 29 2019 ...CAUTIOUS TRAVEL IS ADVISED FOR SLIPPERY ROADWAYS AND BRIEF BUT RAPID REDUCTIONS TO VISIBILITIES FOR EVENING COMMUTE... WEATHER... * Lake effect snow showers to impact portions of Southeast Michigan this evening across the Tri-Cities down to Flint and into the Thumb. * Quick accumulations up to an inch possible for locations that see persistent lake effect snow showers. * Brief but rapid reductions to visibility down to a half-mile or less will be possible with stronger snow showers. * Southwest winds around 20 mph with gusts to 30 mph. IMPACTS... * Accumulating snow may lead to slippery roads particularly on bridges, exit ramps and overpasses. * Quick bursts of stronger snow showers will cause brief reductions of visibility to a half-mile or less. There may be rapid fluctuations of visibility. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * The combination of Moderate Snow and cold temperatures will result in localized slippery conditions and variable traffic rates throughout the county. Motorists are urged to use caution and account for the variable driving conditions by allowing extra time. * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP AM
The national radar mosaic for the moment the first event began.
17 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Wayne | 2019-01-30 | 70 | Male | Outside/Open Areas | Direct |
| Cold/Wind Chill, Wayne | 2019-01-30 | 75 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795765, 795767, 795768, 795769, 795770, 795771, 795772, 795773, 795774, 795775, 795776, 795777, 795778, 795779, 795780, 795781, 795784.